Using antibiotics may lead to mental confusion

New York, Feb 21 (IANS) The US researchers have found that antibiotics — a powerful drug that fights bacterial infection — may be linked to a serious disruption in brain function, called delirium, and other brain problems.

Delirium, which causes mental confusion, may also be accompanied by hallucinations and agitation.

“People who have delirium are more likely to have other complications, go into a nursing home instead of going home after being in the hospital and are more likely to die than people who do not develop delirium,” said author Shamik Bhattacharyya from Brigham and Women’s Hospital in Boston, US.

A total of 54 different antibiotics were involved, from 12 different classes of antibiotics ranging from commonly used antibiotics such as sulfonamides and ciprofloxacin to intravenous antibiotics such as cefepime and penicillin.

About 47 percent of patients had delusions or hallucinations, 14 percent had seizures, 15 percent had involuntary muscle twitching and five percent had loss of control of body movements, the researchers explained.

Moreover, EEG, a test that detects electrical activity in the brain, was shown abnormal in 70 percent of the cases. As much as 25 percent of the people who developed delirium had kidney failure, they added.

The study, published online in the journal Neurology, identified three types of delirium and other brain problems related to antibiotics.

While type 1 was characterised by seizures and most often associated with penicillin and cephalosporins, type 2 was marked by symptoms of psychosis and associated with procaine penicillin, sulfonamides, fluoroquinolones and macrolides.

Both type 1 and type 2 had a quick onset of symptoms, within days. Once antibiotics were stopped, symptoms also stopped within days.

Type 3 was characterised by abnormal brain scans and impaired muscle coordination and other signs of brain dysfunction, and was only associated with the drug metronidazole.

The beginning of noticeable symptoms took weeks instead of days. Symptoms also took longer to go away once the antibiotic was stopped, the researchers elicited.

For the study, the researchers reviewed all available scientific reports and found case reports on 391 patients, over seven decades, who were given antibiotics and later developed delirium and other brain problems.

Leave a Reply

Please enter your comment!

The opinions, views, and thoughts expressed by the readers and those providing comments are theirs alone and do not reflect the opinions of www.mangalorean.com or any employee thereof. www.mangalorean.com is not responsible for the accuracy of any of the information supplied by the readers. Responsibility for the content of comments belongs to the commenter alone.  

We request the readers to refrain from posting defamatory, inflammatory comments and not indulge in personal attacks. However, it is obligatory on the part of www.mangalorean.com to provide the IP address and other details of senders of such comments to the concerned authorities upon their request.

Hence we request all our readers to help us to delete comments that do not follow these guidelines by informing us at  info@mangalorean.com. Lets work together to keep the comments clean and worthful, thereby make a difference in the community.

Please enter your name here